Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 97, NWS Little Rock, AR

May 1, 2003Izard County, Stone County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 1, 2003, 9:26 AM CDT for Izard County, Stone County, Arkansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 1, 2003, 9:26 AM CDT (14:26 UTC)
Expired
May 1, 2003, 10:25 AM CDT
In force
59 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Izard County, AR, Stone County, AR

The radar

The Little Rock radar (KLZK), 129 km from the middle of the area, began a volume at 14:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.4 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -340 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-340 m²/s²
0-3 km storm-relative helicity
-135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:35 AM CDT, 5 hours 51 minutes earlier.

Area forecast discussion, May 1, 3:35 AM CDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
335 AM CDT THU MAY 1 2003

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
MAJOR ISSUES TO CONTEND WITH IN THE SHORT TERM REVOLVE AROUND THE
FRONT...SPECIFICALLY POPS...TIMING OF THE FRONT...AND CHANCE OF
SEVERE WEATHER.

PER LATEST SURFACE DATA...COLD FRONT ROUGHLY FROM NORTHWEST OF PONCA
CITY OK TO BETWEEN CHANUTE AND EMPORIA TO JUST SOUTH OF KANSAS CITY.
CLOUDS WILL CONTINUE TO INCREASE OVER THE FORECAST AREA AS THE FRONT
MOVES CLOSER TODAY. SUFFICIENT INSTABILITY WILL BE PRESENT TO
PRODUCE SOME ISOLATED SEVERE STORMS THIS AFTERNOON AND EVENING. BIG
QUESTION IS IF THERE WILL BE ENOUGH BREAKS IN THE CLOUDS TO ALLOW
SUFFICIENT SURFACE HEATING.

FRONT PROGGED TO MOVE THROUGH DURING THE OVERNIGHT HOURS...AND STALL
CLOSE TO THE ARKANSAS/LOUISIANA BORDER. LEFT SLIGHT CHANCE POPS IN
FOR SOUTHEASTERN GROUP OF COUNTIES FOR FRIDAY MORNING DUE TO
PROXIMITY OF THE BOUNDARY.

THE FRONT BEGINS ITS RETREAT BACK TO THE NORTH AS A WARM FRONT LATE
FRIDAY NIGHT...MOVING ACROSS THE FORECAST AREA DURING THE DAY
SATURDAY.

NOW FOR TEMPS. FOR THE MOST PART...I LIKE THE MAV NUMBERS...AND
STAYED CLOSE TO THEM MOST PLACES.

.LONG TERM...SUNDAY THROUGH WEDNESDAY...
AFTER WARM FRONT ON SATURDAY...SECOND ROUND COMES ON SUNDAY OUT
AHEAD OF APPROACHING COLD FRONT. SYSTEM MOVES EAST OF THE FORECAST
AREA LATE MONDAY.

MADE ADJUSTMENTS IN TEMPERATURES IN THE EXTENDED PERIODS. REMAINDER
OF THE FORECAST APPEARS TO BE ON TRACK.

FCSTID =   57
HRO   76  55  75  51 /  50  30  10  10
LIT   84  63  82  57 /  30  40  10  10
HOT   84  64  82  59 /  40  30  10  20
PBF   85  64  83  60 /  30  40  10  10

.LZK...NONE.
Hazardous weather outlook, May 1, 5:00 AM CDT, 4 hours 26 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT STRETCHES FROM NORTHEAST OKLAHOMA TO CENTRAL MISSOURI
THIS MORNING. THIS FRONT WILL MOVE VERY SLOWLY TOWARDS ARKANSAS
TODAY...NOT REACHING THE NORTHWEST CORNER OF THE STATE UNTIL LATE IN
THE DAY. THE FRONT IS FORECAST TO MOVE ACROSS THE STATE DURING THE
NIGHT...REACHING THE SOUTHERN BORDER OF THE STATE BY MORNING.

THE ATMOSPHERE OVER THE STATE IS QUITE WARM AND UNSTABLE. SOUTHERLY
WINDS WILL CONTINUE TO TRANSPORT MOISTURE NORTHWARD INTO THE STATE
FROM THE GULF OF MEXICO. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THIS FRONT. THE ATMOSPHERE WILL BE CAPPED INITIALLY
AND THIS WILL INHIBIT THE CHANCE OF THUNDERSTORMS UNTIL THE
AFTERNOON. THE CAP IS EXPECTED TO DISSIPATE AND THEN THE
THUNDERSTORMS WILL FIRE UP. THERE IS A CHANCE SOME OF THESE
THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.
THE THREAT OF SEVERE WEATHER WILL SHIFT SOUTHWARD DURING THE NIGHT
AS THE FRONT MOVES IN THAT DIRECTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE FRONT THAT WILL BRING A CHANCE OF SEVERE WEATHER THURSDAY WILL
STALL ACROSS CENTRAL LOUISIANA BEFORE MOVING BACK TO THE NORTH AS A
WARM FRONT LATE FRIDAY. THIS FRONT IS EXPECTED TO PASS THROUGH THE
STATE ON SATURDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. A
COLD FRONT WILL THEN MOVE THROUGH THE REGION SUNDAY AND MONDAY FOR A
CONTINUING CHANCE OF SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE THIS AFTERNOON AND EVENING.

56

In the hours before

Local storm report, May 1, 9:18 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
0918 AM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 AM    SADDLE                    AR   WIND DAMAGE
05/01/03   FULTON                         TREE DOWN.

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 8:50 AM CDTSevere Thunderstorm WarningLZKFulton45 min
May 1, 9:12 AM CDTSevere Thunderstorm WarningLZKSharp38 min
May 1, 9:46 AM CDTSevere Thunderstorm WarningLZKJohnson, Newton59 min
May 1, 12:17 PM CDTSevere Thunderstorm WarningLZKWhite58 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.